Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Have follicular thyroid cancer. Had thyroidectomy. On Synthroid. Have severe anemia. Suggestions?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
Hi: I have follicular thyroid cancer that metastasized inot 2 out of 6 lymph nodes and to 2 bones. I had a thyroidectomy and neck dissection in December, then XXXXXXX double dose in March 2013. I am on 162 mcg Synthroid daily and am very fatigued and very sleepy most of the time, plus have constipation. I also have severe anemia and am on double dose of Feramax twice daily. I think my TSH is still too high and see my oncologist later this week. I am currently on sick leave for the past 3 months. I see a surgeon in 3 weeks and had a colonscopy in Feb 2013 which was inconclusive. Do you have any suggestions.
Posted Sat, 27 Jul 2013 in Cancer
Answered by Dr. Rohan Khandelwal 1 hour later
Dear Ma'am,

Sorry to hear about your problem. The symptoms you are suffering from (fatigue and constipation) are directly linked to your thyroid status. The does of synthyroid which you are getting is not enough and that is leading to clinical hypothyroidism. you should consult your endocrinologist and have your dose of synthyroid adjusted according to your tests.
Anemia can also lead to fatigue but in your case the symptoms are better explained due to your hypothyroid status.

Hoping for the best.
Above answer was peer-reviewed by
Follow-up: Have follicular thyroid cancer. Had thyroidectomy. On Synthroid. Have severe anemia. Suggestions? 24 minutes later
Thanks for your answer. Before the Synthroid dose was increased , my TSH level was 12.9 and on 150 mcg the TSH was 10.5. I agree with you and can hardly wait to see what the level is. I have heard the maximum Synthroid dose is about 200 mcg to 300 mcg. I had palpitations aNd diarrhea originally when prescribed 125 mcg. What is done if the patient gets palpitations-is the dose decreased or can other medication be given for the Palpitations.

I also wondered if the Plavix I am on since 2005 could contribute to anemia. My hemoglobin dropped to 81 since I have been on iron supplements for 3 months. I have hemorrhoids that bleed and am booked for hemorrhoidectomy August 19th. I have not had much bleeding in the past 2 months. I also have symptoms that I think could be diverticulosis and the Colonoscopy in February 2013 was inconclusive.
Answered by Dr. Rohan Khandelwal 7 minutes later
Dear Ma'am,

Thank you for asking your query. If a patient gets palpitations and diarrhoea with synthyroid, that means that the dose is high and has to be reduced gradually. Synthyroid dose requires frequent titration to fit the needs of the patient.

If you have bleeding hemorrhoids, then plavix that definitely lead to more bleeding. At the same time plavix is important for the heart and you need to discuss with your doctor before stopping it. Once your hemorrhoids are operated, this problem will subside. You can take a lot of green leafy vegetables and roughage to prevent constipation.

Hoping for the best.
Above answer was peer-reviewed by
Follow-up: Have follicular thyroid cancer. Had thyroidectomy. On Synthroid. Have severe anemia. Suggestions? 2 days later
I also have had chronic constipation since a teen. Now since I have been on Synthroid, I do not have a bowel movement for 4-5 days but it is soft and loose. I have to be in the bathroom on and off for over 1 hour usually-incomplete emptying. I have been taking Metamucil capsules (3-5 daily) with water and Restoralax (polyethylene glycol) for at least 4 out of 5 days (in evening) . Before, I would have results in 2 days and usually after breakfast. This is really affecting my life as I get no warning and can have painful bowel spasms on the lower left abdominal region for up to one hour before a bowel movement. I am trying to increase my water intake also. What do you suggest for this problem. I am also on Tridural, a narcotic for chronic rib pain from the osteolytic lesion on my 8th left rib. I know this could contribute to constipation.
Answered by Dr. Rohan Khandelwal 5 hours later
Dear ma'am,

sorry to hear about your problem. you are taking pretty much everything for your constipation. you should increase your fluid intake and avoid taking the narcotic, as it can lead to constipation. you should consult your doctor and look for an alternative pain killer which does not lead to constipation. hoping for the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor